An Unusual Case of Statin-Induced Myopathy: Anti-HMGCoA Necrotizing Autoimmune Myopathy

Laura Nichols, Kurt Pfeifer, Andrew L. Mammen, Nazima Shahnoor, Chamindra G. Konersman

Research output: Contribution to journalArticle

Abstract

Statins are some of the most widely prescribed medications, and though generally well tolerated, can lead to a self-limited myopathy in a minority of patients. Recently, these medications have been associated with a necrotizing autoimmune myopathy (NAM). Statin-associated NAM is characterized by irritable myopathy on electromyography (EMG) and muscle necrosis with minimal inflammation on muscle biopsy. The case presented is a 63-year-old woman who has continued elevation of creatine kinase (CK) after discontinuation of statin therapy. She has irritable myopathy on EMG and NAM is confirmed by muscle biopsy. She subsequently tests positive for an experimental anti-3-hydroxy-3-methylglutaryl-coenzyme A (anti-HMGCoA) antibody that is found to be present in patients with statin-associated NAM. Though statin-associated NAM is a relatively rare entity, it is an important consideration for the general internist in patients who continue to have CK elevation and weakness after discontinuation of statin therapy. Continued research is necessary to better define statin-specific and dose-dependent risk, as well as optimal treatment for this condition.

Original languageEnglish (US)
Pages (from-to)1879-1883
Number of pages5
JournalJournal of General Internal Medicine
Volume30
Issue number12
DOIs
StatePublished - Apr 9 2015

Fingerprint

Hydroxymethylglutaryl-CoA Reductase Inhibitors
Muscular Diseases
Electromyography
Creatine Kinase
Muscles
Biopsy
Necrosis
Therapeutics
Inflammation
Antibodies

Keywords

  • anti-HMGCR antibody
  • idiopathic inflammatory myopathy
  • necrotizing autoimmune myopathy
  • statin

ASJC Scopus subject areas

  • Internal Medicine

Cite this

An Unusual Case of Statin-Induced Myopathy : Anti-HMGCoA Necrotizing Autoimmune Myopathy. / Nichols, Laura; Pfeifer, Kurt; Mammen, Andrew L.; Shahnoor, Nazima; Konersman, Chamindra G.

In: Journal of General Internal Medicine, Vol. 30, No. 12, 09.04.2015, p. 1879-1883.

Research output: Contribution to journalArticle

Nichols, Laura ; Pfeifer, Kurt ; Mammen, Andrew L. ; Shahnoor, Nazima ; Konersman, Chamindra G. / An Unusual Case of Statin-Induced Myopathy : Anti-HMGCoA Necrotizing Autoimmune Myopathy. In: Journal of General Internal Medicine. 2015 ; Vol. 30, No. 12. pp. 1879-1883.
@article{50931100fd0042afa7bb66d60d42194b,
title = "An Unusual Case of Statin-Induced Myopathy: Anti-HMGCoA Necrotizing Autoimmune Myopathy",
abstract = "Statins are some of the most widely prescribed medications, and though generally well tolerated, can lead to a self-limited myopathy in a minority of patients. Recently, these medications have been associated with a necrotizing autoimmune myopathy (NAM). Statin-associated NAM is characterized by irritable myopathy on electromyography (EMG) and muscle necrosis with minimal inflammation on muscle biopsy. The case presented is a 63-year-old woman who has continued elevation of creatine kinase (CK) after discontinuation of statin therapy. She has irritable myopathy on EMG and NAM is confirmed by muscle biopsy. She subsequently tests positive for an experimental anti-3-hydroxy-3-methylglutaryl-coenzyme A (anti-HMGCoA) antibody that is found to be present in patients with statin-associated NAM. Though statin-associated NAM is a relatively rare entity, it is an important consideration for the general internist in patients who continue to have CK elevation and weakness after discontinuation of statin therapy. Continued research is necessary to better define statin-specific and dose-dependent risk, as well as optimal treatment for this condition.",
keywords = "anti-HMGCR antibody, idiopathic inflammatory myopathy, necrotizing autoimmune myopathy, statin",
author = "Laura Nichols and Kurt Pfeifer and Mammen, {Andrew L.} and Nazima Shahnoor and Konersman, {Chamindra G.}",
year = "2015",
month = "4",
day = "9",
doi = "10.1007/s11606-015-3303-9",
language = "English (US)",
volume = "30",
pages = "1879--1883",
journal = "Journal of General Internal Medicine",
issn = "0884-8734",
publisher = "Springer New York",
number = "12",

}

TY - JOUR

T1 - An Unusual Case of Statin-Induced Myopathy

T2 - Anti-HMGCoA Necrotizing Autoimmune Myopathy

AU - Nichols, Laura

AU - Pfeifer, Kurt

AU - Mammen, Andrew L.

AU - Shahnoor, Nazima

AU - Konersman, Chamindra G.

PY - 2015/4/9

Y1 - 2015/4/9

N2 - Statins are some of the most widely prescribed medications, and though generally well tolerated, can lead to a self-limited myopathy in a minority of patients. Recently, these medications have been associated with a necrotizing autoimmune myopathy (NAM). Statin-associated NAM is characterized by irritable myopathy on electromyography (EMG) and muscle necrosis with minimal inflammation on muscle biopsy. The case presented is a 63-year-old woman who has continued elevation of creatine kinase (CK) after discontinuation of statin therapy. She has irritable myopathy on EMG and NAM is confirmed by muscle biopsy. She subsequently tests positive for an experimental anti-3-hydroxy-3-methylglutaryl-coenzyme A (anti-HMGCoA) antibody that is found to be present in patients with statin-associated NAM. Though statin-associated NAM is a relatively rare entity, it is an important consideration for the general internist in patients who continue to have CK elevation and weakness after discontinuation of statin therapy. Continued research is necessary to better define statin-specific and dose-dependent risk, as well as optimal treatment for this condition.

AB - Statins are some of the most widely prescribed medications, and though generally well tolerated, can lead to a self-limited myopathy in a minority of patients. Recently, these medications have been associated with a necrotizing autoimmune myopathy (NAM). Statin-associated NAM is characterized by irritable myopathy on electromyography (EMG) and muscle necrosis with minimal inflammation on muscle biopsy. The case presented is a 63-year-old woman who has continued elevation of creatine kinase (CK) after discontinuation of statin therapy. She has irritable myopathy on EMG and NAM is confirmed by muscle biopsy. She subsequently tests positive for an experimental anti-3-hydroxy-3-methylglutaryl-coenzyme A (anti-HMGCoA) antibody that is found to be present in patients with statin-associated NAM. Though statin-associated NAM is a relatively rare entity, it is an important consideration for the general internist in patients who continue to have CK elevation and weakness after discontinuation of statin therapy. Continued research is necessary to better define statin-specific and dose-dependent risk, as well as optimal treatment for this condition.

KW - anti-HMGCR antibody

KW - idiopathic inflammatory myopathy

KW - necrotizing autoimmune myopathy

KW - statin

UR - http://www.scopus.com/inward/record.url?scp=84946499756&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84946499756&partnerID=8YFLogxK

U2 - 10.1007/s11606-015-3303-9

DO - 10.1007/s11606-015-3303-9

M3 - Article

C2 - 25855481

AN - SCOPUS:84946499756

VL - 30

SP - 1879

EP - 1883

JO - Journal of General Internal Medicine

JF - Journal of General Internal Medicine

SN - 0884-8734

IS - 12

ER -